Can Large Doses Of Vitamin E Cause Health Problems?

So far, the only hard evidence we have about serious risks from high doses of vitamin E concern its interaction with vitamin K and blood-thinning drugs such as warfarin (Coumadin). In that case, it can slow down the blood-clotting process and cause bleeding problems.

Vitamin E may increase your body’s need for vitamin D. Possible adverse effects of high doses may include nausea, vomiting, abdominal pain and dizziness.

In the body, vitamin E acts as an antioxidant, helping protect the cells from the damage of oxidation. Some studies suggest that vitamin E supplements may have beneficial health effects, especially in preventing heart disease and cancer. While the research is promising, we do not have the full picture yet. Nor do we know if there are any long-term negative effects of taking high doses of vitamin E supplements.

As with all vitamins and minerals, it is best to make sure you are getting a sufficient amount from eating a healthy diet. Most mainstream health organizations do not advise taking supplements, but millions of people do.

If you decide to take vitamin E supplements, make it an informed choice. Do your homework and check with your doctor. I do not recommend taking extremely high doses; you probably should limit yourself to between 200 and 400 IU (international units) and no more than about 600-800 IU per day.

The information provided on Health Search Online is for educational purposes only and is not a substitute for medical advice, diagnosis or treatment.